IJDVL Home  
 

CASE REPORT
[View FULLTEXT] [Download PDF]  
Year : 2012  |  Volume : 78  |  Issue : 2  |  Page : 175-177

Drug-induced hypersensitivity syndrome with human herpesvirus-6 reactivation

Najeeba Riyaz1, S Sarita1, G Arunkumar2, S Sabeena2, Neeraj Manikoth3, CP Sivakumar4 
1 Department of Dermatology and Venereology, Government Medical College, Calicut, India
2 Manipal Centre for Virus Research (ICMR Virology Network Laboratory - Grade-I), Manipal University, Manipal, Karnataka State, India
3 Department of General Medicine, Government Medical College, Calicut, India
4 Department of Social and Preventive Medicine, Government Medical College, Calicut, India

Correspondence Address:
Najeeba Riyaz
Arakkal, Chalapuram, Calicut - 673 002
India

A 45-year-old man, on carbamazepine for the past 3 months, was referred as a case of atypical measles. On examination, he had high-grade fever, generalized itchy rash, cough, vomiting and jaundice. A provisional diagnosis of drug hypersensitivity syndrome to carbamazepine was made with a differential diagnosis of viral exanthema with systemic complications. Laboratory investigations revealed leukocytosis with eosnophilia and elevated liver enzymes. Real-time multiplex polymerase chain reaction (PCR) on throat swab and blood was suggestive of human herpesvirus-6 (HHV-6). Measles was ruled out by PCR and serology. The diagnosis of drug-induced hypersensitivity syndrome (DIHS) was confirmed, which could explain all the features manifested by the patient. HHV-6 infects almost all humans by age 2 years. It infects and replicates in CD4 T lymphocytes and establishes latency in human peripheral blood monocytes or macrophages and early bone marrow progenitors. In DIHS, allergic reaction to the causative drug stimulates T cells, which leads to reactivation of the herpesvirus genome. DIHS is treated by withdrawal of the culprit drug and administration of systemic steroids. Our patient responded well to steroids and HHV-6 was negative on repeat real-time multiplex PCR at the end of treatment.


How to cite this article:
Riyaz N, Sarita S, Arunkumar G, Sabeena S, Manikoth N, Sivakumar C P. Drug-induced hypersensitivity syndrome with human herpesvirus-6 reactivation.Indian J Dermatol Venereol Leprol 2012;78:175-177


How to cite this URL:
Riyaz N, Sarita S, Arunkumar G, Sabeena S, Manikoth N, Sivakumar C P. Drug-induced hypersensitivity syndrome with human herpesvirus-6 reactivation. Indian J Dermatol Venereol Leprol [serial online] 2012 [cited 2019 Jul 21 ];78:175-177
Available from: http://www.ijdvl.com/article.asp?issn=0378-6323;year=2012;volume=78;issue=2;spage=175;epage=177;aulast=Riyaz;type=0


 

Sunday, July 21, 2019
 Site Map | Home | Contact Us | Feedback | Copyright and disclaimer